Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 48, NWS Gaylord, MI

May 10, 2011

NWS Gaylord, MI issued this small craft advisory at May 10, 2011, 11:39 AM EDT. It took effect at May 10, 2011, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 10, 2011, 11:39 AM EDT (15:39 UTC)
In effect from
May 10, 2011, 12:00 PM EDT
Expired
May 11, 2011, 3:46 AM EDT
In force
16 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WHUS73 KAPX 101539
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1139 AM EDT TUE MAY 10 2011

LHZ345>348-LMZ341-342-LSZ321-322-102345-
/O.NEW.KAPX.SC.Y.0048.110510T1600Z-110511T1000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1139 AM EDT TUE MAY 10 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EDT WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
2 follow-up statements
304 
WHUS73 KAPX 102003
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT TUE MAY 10 2011

LHZ345>348-LMZ341-342-LSZ321-322-110415-
/O.CON.KAPX.SC.Y.0048.000000T0000Z-110511T1000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
403 PM EDT TUE MAY 10 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
WEDNESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
WEDNESDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
919 
WHUS73 KAPX 110746
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
346 AM EDT WED MAY 11 2011

LHZ345>348-LMZ341-342-LSZ321-322-110900-
/O.CAN.KAPX.SC.Y.0048.000000T0000Z-110511T1000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
346 AM EDT WED MAY 11 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 10, 8:00 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 10, 8:00 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
800 AM EDT TUE MAY 10 2011

.SYNOPSIS.../ISSUED AT 357 AM/

LOW PRESSURE WILL SLOWLY EVOLVE IN THE PLAINS STATES...WHILE HIGH
PRESSURE ALSO REMAINS STAGNANT OVER QUEBEC AND THE EASTERN GREAT
LAKES. WARMER AIR WILL MOVE NORTH BETWEEN THESE TWO SYSTEMS...
REACHING NORTHERN MICHIGAN BY WEDNESDAY. PERIODIC CHANCES FOR
SHOWERS AND A FEW THUNDERSTORMS WILL ALSO CONTINUE.

JZ

&&

.SHORT TERM.../ISSUED AT 357 AM/...TODAY

THIS MORNING THE MAIN ACTION OVER N MICHIGAN WAS FROM A 500 MB
TROUGH THAT IS MOVING THROUGH THE 500 MB RIDGE. UNDER THE RIDGE
WAS A SFC WARM FRONT THAT IS STRUNG OUT FROM THE LOW ON THE S
DAKOTA/NEB BORDER, SE TO ABOUT S CAROLINA. THIS IS KICKING OFF THE
RAIN SHOWERS AND THUNDERSTORMS THAT HAVE BEEN MOVING THROUGH THE
STATE OVERNIGHT. BASED ON THE RADAR AND THE QPF PATTERNS, THE
ECMWF SEEMS TO BE WINNING OUT ON WHICH MODEL TO FOLLOW. SO LEANING
MORE TOWARD THE ECMWF, WILL CONTINUE THE IDEA OF THE RAIN SHOWERS
AND THUNDERSTORMS CONTINUING THROUGH THE MORNING. AFTER 18Z, THE
500 MB SHORTWAVE WILL MOVE INTO SE LOWER AND THE WARM FRONT LOOKS
TO STALL OFF TO THE SOUTH. WITH THE 500 MB RIDGE AXIS MOVING INTO
THE STATE AND THE EXITING SHORTWAVE TROUGH, WILL EXPECT THAT THE
SUBSIDENCE WILL KEEP THE AFTERNOON DRY. 850 MB TEMPERATURES WOULD
SUGGEST THAT IF WE COULD MIX THAT DEEPLY, THE TEMPERATURES WOULD
RANGE THROUGH THE 70S. HOWEVER, CONSIDERING THAT WE AREN'T GOING
TO MIX THAT DEEP, AND WITH CLOUDS LIMITING THE SUNSHINE, THEN WE
WILL MORE THAN LIKELY RANGE THROUGH THE 60S.

JSL

&&

.LONG TERM.../ISSUED AT 357 AM/...TONIGHT AND BEYOND

ONE THING OF NOTE FOR THE TONIGHT THROUGH THE END OF THE WEEK
FORECAST IS THAT THE BLOCKING PATTERN IN PLACE SEEMS TO BE LAGGING
IN BREAKING DOWN. MODELS OVER THE LAST FEW DAYS HAVE BEEN HINTING
AT THE 500 MB LOW IN THE WEST (OVER NEVADA) BEING A LOT SLOWER IN
MOVING OUT. SO WITH THE LOW GOING SLOWER IN THE LONG RANGE, AND
KEEPING THE 500 MB AND SFC LOWS MORE SOUTHERLY IN THE PATTERN, THE
RAIN WILL BE A LITTLE QUICKER MOVING OUT THAN WHAT WE HAVE BEEN
SHOWING, AND THE HIGHS FOR THE LATER PERIODS WILL BE WARMER THAN
WE HAVE BEEN GOING THE LAST FEW DAYS.

TONIGHT/WEDNESDAY...THE 500 MB RIDGE REAMPLIFIES AS THE 500 MB JET
STREAK MOVES INTO THE RIDGE. THE 500 MB LOW IN NEVADA BEGINS TO
GET A NEGATIVE TILT STRENGTHENING IT A BIT, SO THE ENTIRE PATTERN
BEGINS TO SLOW DOWN. WITH THE RIDGE AXIS JUST OFF TO THE WEST, THE
NIGHT LOOKS TO REMAIN DRY, BUT WITH SOME CLOUDS, AS THE SFC WARM
FRONT BEGINS STALLS OVER US. THE GFS LOOKS TO HAVE SPREAD THE QPF
OUT AHEAD OF THIS SYSTEM TOO MUCH, SO HAVE DECIDED TO CONTINUE
LEANING TOWARD THE ECMWF. DIALED BACK THE CHANCE POPS A BIT AS A
HALF STEP, BUT WON'T BE SURPRISED IF THE ECMWF SOLUTION OF DRY
WEATHER WILL HOLD.

WEDNESDAY NIGHT/THURSDAY...LOOKS LIKE A 500 MB SHORTWAVE TROUGH
BREAKS OFF THE 500 MB LOW TO THE WEST AND BEGINS TO FLATTEN THE
RIDGE A BIT. AS THE SHORTWAVE MOVES THROUGH THE REGION, BRINGING
THUNDERSTORMS TO THE FORECAST AREA, THE GREATEST THREAT FOR RAIN
WILL BE IN THE WESTERN HALF OF THE FORECAST AREA. THE 00Z ECMWF
IS A LITTLE MORE AGGRESSIVE THAN THE 12Z ECMWF WITH MORE
PRECIPITATION, AND WITH THE 00Z GFS KEEPING THINGS TO THE WEST,
WILL GO WITH THE SLOW DOWN OF THUNDER. THE MODELS PUMP UP THE
WARM AIR WITH 14C TO 16C 850 MB TEMPERATURES, SO HAVE BEGUN TO
ADJUST THE TEMPERATURES UP FROM WHAT WAS IN THE FORECAST
ORIGINALLY.

THURSDAY NIGHT/FRIDAY...THE 500 MB LOW IN THE WEST BEGINS TO MOVE
EAST AND FILL ACCORDING TO THE ECMWF. A NEW 500 MB SHORTWAVE IS
BEGINNING TO DIVE INTO NEW ENGLAND, AT THE SAME TIME, IN THE POLAR
JET. THIS BEGINS TO BREAK DOWN THE 500 MB RIDGE OVER THE GREAT
LAKES AS IT GETS SQUEEZED BETWEEN THE TWO TROUGHS, SO HAVE KICKED
THE POPS UP.

SATURDAY AND BEYOND...IT LOOKS LIKE THE SUBTROPICAL JET BEGINS TO
REASSERT ITSELF IN THE WEST WITH A RIDGE THAT BEGINS TO BUILD OVER
THE ROCKIES, WHILE A POLAR RIDGE BEGINS TO PUSH THE 500 MB LOW
WITH INTO THE OHIO VALLEY. THIS BEGINS TO DRY OUT THE REGION. 850
MB TEMPERATURES ARE WARMER, AND IT LOOKS LIKE WITH THE EXPECTED
MIXING, THAT WE SHOULD GET INTO THE 60S. THE MEX NUMBERS FOR THE
WEEKEND LOOKED A LITTLE TOO WARM IN THE 70S, SO HAVE HALF STEPPED
THE TEMPERATURES UP TO THE 60S. SUNDAY AND MONDAY LOOK LIKE
IMPROVING DAYS WITH THE U P BEGINNING TO DRY. THE NEW ECMWF LOOKS
LIKE THE LOWER PENINSULA COULD BE DRYING OUT BY SUNDAY NIGHT.
AGAIN HAVE HALF STEPPED IT WITH E UPPER GOING DRY FOR SUNDAY AND
MONDAY AND LOWER POPS FOR N LOWER.

JSL

&&

.MARINE.../ISSUED AT 357 AM/
WHILE THE RAIN WILL COME TO AN END, THE WINDS WILL BEGIN TO
INCREASE TODAY. LOOKING AT THE SFC GRADIENT, WOULD SUSPECT THAT
WINDS WILL GET INTO THE 10 TO 20 KNOT RANGE, BUT WITH THE WARM AIR
ALOFT, SETTING UP STABLE CONDITIONS, GUSTS SHOULD REMAIN BELOW
SMALL CRAFT CRITERIA. WITH THE WARM FRONT OVER US AND THE LOW
PRESSURE SYSTEM TO THE WEST OF US, IT LOOKS LIKE THE GRADIENT WILL
REMAIN CONSTANT THROUGH WEDNESDAY. SO IT LOOKS LIKE WINDS WILL
REMAIN BELOW SMALL CRAFT CONDITIONS THROUGH WEDNESDAY.

JSL

&&

.AVIATION.../ISSUED AT 749 AM/...VALID FOR 12Z TAFS

UPPER AIR DISTURBANCE IS OVER THE REGION PRODUCING SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS ARE BEGINNING TO DIMINISH A BIT, BUT
WILL CONTINUE TO THREATEN THE TAF SITES UNTIL 15Z, FOR PLN AND
APN. TVC SHOULD BE DONE WITH THE THREAT BY 13Z. THE OTHER CONCERN
FOR PLN AND APN WILL BE LOW LEVEL WIND SHEAR AS THE INVERSION
BETWEEN THE SFC AND ABOUT 1500 FEET WILL NOT ALLOW THE HIGH WINDS
TO MIX DOWN TO THE SFC. THE INVERSION IS EXPECTED TO WEAKEN AFTER
14Z AT THE TAF SITES. TVC IS ALREADY SEEING GUSTS TO 26 KNOTS SO
NO LLWS IS NEEDED THERE. THE REST OF THE TIME WILL HAVE VFR CIGS
AND VSBYS.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 10, 5:07 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
507 AM EDT TUE MAY 10 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111215-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
507 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE FOUND ACROSS PORTIONS OF NORTHERN LOWER
MICHIGAN THIS MORNING...MAINLY SOUTH OF M-72. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE OUTLOOK AREA WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JSL

In the hours before

Special weather statement, May 10, 5:56 AM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
556 AM EDT TUE MAY 10 2011

MIZ026-032-101030-
GRAND TRAVERSE MI-WEXFORD MI-
556 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 551 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KARLIN...OR 10 MILES EAST OF
THOMPSONVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKLEY...
  KINGSLEY...
  FIFE LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, May 10, 6:07 AM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
607 AM EDT TUE MAY 10 2011

MIZ027-101045-
KALKASKA MI-
607 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 601 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF KINGSLEY...OR 14 MILES SOUTHEAST OF
TRAVERSE CITY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH BOARDMAN...
  SHARON...
  SIGMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.